Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 1, NWS Amarillo, TX

February 9, 2013Collingsworth County, Donley County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Feb 9, 2013, 7:42 PM CST for Collingsworth County, Donley County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 9, 2013, 7:42 PM CST (01:42 UTC)
Expired
Feb 9, 2013, 8:30 PM CST
In force
48 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Collingsworth County, TX, Donley County, TX

The radar

The Amarillo radar (KAMA), 110 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2013-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1653 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2013-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1653 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 9, 7:12 PM CST, 30 minutes earlier.

Area forecast discussion, Feb 9, 7:12 PM CST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
712 PM CST SAT FEB 9 2013

.UPDATE...
UPDATE TO EXPIRE THE HIGH WIND WARNING AS WINDS ACROSS THE WESTERN
PANHANDLES HAVE DIMINISHED AND WILL CONTINUE TO DIMINISH. WILL
CONTINUE WITH THE WIND ADVISORY AS SOME LOCATIONS ARE STILL CLOSE TO
ADVISORY CRITERIA.

THE LAST CHANCE FOR PRECIPITATION WILL COME AS THE PACIFIC FRONT
CATCHES UP WITH THE DRYLINE...WHICH SHOULD OCCUR SOON. THUS...FOR NOW
WILL KEEP MENTION OF THUNDERSTORMS IN THE FORECAST BUT THE WINDOW OF
OPPORTUNITY IS RATHER BRIEF AND SMALL. WILL REEVALUATE BEFORE 9 PM CST.

JOHNSON
&&

.PREV DISCUSSION... /ISSUED 558 PM CST SAT FEB 9 2013/

AVIATION...DISCUSSION FOR 00Z TAFS

WINDS AND BLOWING DUST ARE THE MAIN CONCERN AT THE TAF SITES. THE
IFR RESTRICTIONS IN BLOWING DUST WILL CONTINUE FOR THE NEXT HOUR TO
MAYBE 2 AT KDHT AND KAMA...WITH VERY STRONG WINDS CONTINUING DURING
THIS PERIOD. AN AVIATION WEATHER WARNING CONTINUES FOR KAMA THROUGH
730 PM. GUSTS WILL BEGIN TO SUBSIDE OVERNIGHT AND WINDS WILL VEER TO
THE WEST AND EVENTUALLY NW THROUGH THE DAY TOMORROW. GUSTS WILL PICK
BACK UP AFTER 10/14Z AND CONTINUE THROUGH AT LEAST MID AFTERNOON.

AFTER INITIAL IFR CONDITIONS AT KDHT AND KAMA...VFR CONDITIONS WITH
MOSTLY CLEAR SKIES WILL BE EXPECTED THROUGH THE REMAINDER OF THE
PERIOD.

SIMPSON

PREV DISCUSSION... /ISSUED 338 PM CST SAT FEB 9 2013/

DISCUSSION...
THIS EVENING...STILL A LOT OF UNCERTAINTY. BATTLE GOING ON BETWEEN
HIGH WINDS AND DRY AIR IN THE WESTERN PANHANDLES AND THE INFLUX OF
MOISTURE AND THREAT OF THUNDERSTORMS IN THE EAST. HIGH WIND WARNING
AND WIND ADVISORIES STILL LOOK GOOD THROUGH EARLY EVENING. SHORT
RANGE AND MESOSCALE MODELS THIS AFTERNOON HAVE NOT BEEN BULLISH ON
THE CONVECTIVE THREAT IN THE EASTERN PANHANDLES. HOWEVER...DEW POINT
DEFINITELY ON THE INCREASE AND SATELLITE IMAGERY ALREADY INDICATING
DEVELOPMENT OF CUMULUS.  WILL PROBABLY BE MAKING LAST MINUTE GRID
TWEAKS DEPENDING ON HOW THE BATTLE DEVELOPS.

TUESDAY...DID NOT MESS WITH CHANGING THE GOING FORECAST. STILL LOOKS
LIKE A CHANCE FOR SNOW AND MODELS ARE IN GENERAL AGREEMENT BRINGING AN
UPPER TROUGH ALMOST DIRECTLY OVER THE TEXAS PANHANDLE. GFS INDICATES
POTENTIALLY HIGHER POPS OVER THE EASTERN PANHANDLES...BUT ECMWF
CONTINUES A MORE WIDESPREAD POP STRUCTURE. THIS TIME FRAME WILL NEED
TO BE WATCHED. AT THIS TIME WILL CONTINUE WITH A SPECIAL WEATHER
STATEMENT HIGHLIGHTING THIS THREAT.

FRIDAY...HAVE MAINTAINED SLIGHT CHANCE POPS FOR THE FRIDAY TIME
FRAME. GFS AND ECMWF ARE DIVERGING ON THIS SOLUTION. ECMWF KEEPS
UPPER TROUGH IN THE SOUTHWEST AND IS FAVORABLE FOR A SNOW SOLUTION.
HOWEVER...GFS INDICATES A BROAD PROGRESSIVE TROUGH WITH DRIER
NORTHWEST FLOW. BOTH MODELS STILL AGREE ON A PLAINS SURFACE HIGH WITH
GOOD COLD AIR ADVECTION INTO THE REGION.

FIRE WEATHER...
FIRE DANGER STATEMENT REMAINS IN EFFECT UNTIL 9 PM CST FOR THE
WESTERN PANHANDLES. STRONG WINDS ALONG WITH HUMIDITIES IN THE 15 TO
20 PERCENT RANGE WILL BE ON TAP. A FEW AREAS IN THE EXTREME SOUTHWEST
TEXAS PANHANDLE WILL DROP TO BELOW 15 PERCENT...BUT THOSE CONDITIONS
ARE NOT EXPECTED FOR MORE THAN A HOUR OR TWO. DRY AIR IS EXPECTED TO
PERSIST ACROSS THE SOUTHWEST AND SOUTH CENTRAL ON SUNDAY LEADING TO
CONTINUED ELEVATED FIRE WEATHER POTENTIAL.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...HANSFORD...HUTCHINSON...MOORE...
     POTTER...RANDALL...SHERMAN.

OK...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: TEXAS.

&&

09/16
Hazardous weather outlook, Feb 9, 7:06 PM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
706 PM CST SAT FEB 9 2013

OKZ001>003-TXZ001>020-101200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
706 PM CST SAT FEB 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE EAST OF A GUYMON TO
AMARILLO LINE AND QUICKLY MOVE EASTWARD THIS EVENING. SOME
THUNDERSTORMS COULD BECOME SEVERE WITH WINDS TO 60 MPH AND HAIL UP TO
THE SIZE OF A QUARTER ESPECIALLY OVER THE SOUTHEAST TEXAS PANHANDLE.

STRONG SOUTHWESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 50 MPH
OVER THE CENTRAL PORTION OF THE PANHANDLES THROUGH 9 PM CST. A WIND
ADVISORY IS IN EFFECT AND CAUTION IS ADVISED ON AREA LAKES. THESE
WINDS MAY CAUSE AREAS OF BLOWING DUST.

IN ADDITION...ELEVATED OR PERHAPS BRIEFLY CRITICAL FIRE WEATHER WILL
OCCUR OVER THE WESTERN HALF OF THE TEXAS AND OKLAHOMA PANHANDLES THIS
AFTERNOON AND EARLY THIS EVENING. A FIRE DANGER STATEMENT IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ELEVATED FIRE WEATHER IS AGAIN EXPECTED OVER THE SOUTHERN TEXAS
PANHANDLE SUNDAY.

ACCUMULATING SNOW IS POSSIBLE MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD REMAIN ALERT FOR
POSSIBLE ACTIVATION THIS EVENING ACROSS THE SOUTHEASTERN TEXAS
PANHANDLE.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED OR BRIEFLY CRITICAL FIRE WEATHER CONDITIONS THIS
AFTERNOON AND EVENING ACROSS THE WESTERN TEXAS AND OKLAHOMA
PANHANDLES...AND AGAIN ON SUNDAY AFTERNOON ACROSS THE SOUTHERN TEXAS
PANHANDLE.

JOHNSON

In the hours before

Local storm report, Feb 9, 4:04 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
404 PM CST SAT FEB 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     NON-TSTM WND GST 11 WNW BOOTLEG          34.89N 102.99W
02/09/2013  M63 MPH          DEAF SMITH         TX   MESONET

            WEST TEXAS MESONET

&&

EVENT NUMBER AMA1300068

JACKSON
Local storm report, Feb 9, 4:32 PM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
432 PM CST SAT FEB 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HIGH SUST WINDS  BOOTLEG                 34.83N 102.81W
02/09/2013  M48 MPH          DEAF SMITH         TX   MESONET

&&

EVENT NUMBER AMA1300069

SFJ
Local storm report, Feb 9, 5:54 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
554 PM CST SAT FEB 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     NON-TSTM WND GST 6 NNW AMARILLO          35.29N 101.85W
02/09/2013  M59 MPH          POTTER             TX   BROADCAST MEDIA

&&

EVENT NUMBER AMA1300070

SFJ
Local storm report, Feb 9, 6:01 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
601 PM CST SAT FEB 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     NON-TSTM WND GST 3 SW DALHART            36.03N 102.55W
02/09/2013  M58 MPH          HARTLEY            TX   ASOS

&&

EVENT NUMBER AMA1300071

SFJ
Local storm report, Feb 9, 6:21 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
621 PM CST SAT FEB 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     NON-TSTM WND GST 2 E GOODWELL            36.60N 101.60W
02/09/2013  M60 MPH          TEXAS              OK   MESONET

&&

EVENT NUMBER AMA1300072

SFJ
Special weather statement, Feb 9, 7:31 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
731 PM CST SAT FEB 9 2013

TXZ009-010-014-015-019-020-100230-
COLLINGSWORTH TX-DONLEY TX-GRAY TX-HEMPHILL TX-ROBERTS TX-WHEELER TX-
731 PM CST SAT FEB 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLLINGSWORTH...
WHEELER...EXTREME SOUTHEASTERN ROBERTS...SOUTHERN HEMPHILL...EASTERN
GRAY AND DONLEY COUNTIES UNTIL 830 PM CST...

AT 730 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 8
MILES NORTH OF NEW MOBEETIE TO 2 MILES NORTHEAST OF ALANREED TO 2
MILES NORTH OF CLARENDON...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  CLARENDON...          WHEELER...            TWITTY...
  NEW MOBEETIE...       MCLEAN...             LELIA LAKE...
  LELA...               KELLERVILLE...        HOWARDWICK...
  HEDLEY...             GREENBELT LAKE...     BRISCOE...
  ALLISON...            ALANREED...           MOBEETIE...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 128 AND 162.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3475 10109 3487 10109 3573 10049 3573 10000
      3561 9999 3474 10061
TIME...MOT...LOC 0131Z 271DEG 24KT 3565 10042 3524 10070
          3497 10089

BJS

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 7:31 PM CSTSpecial Weather StatementAMADonley, Wheeler59 min
Feb 9, 8:09 PM CSTSpecial Weather StatementAMALipscomb36 min
Feb 9, 8:27 PM CSTSevere Thunderstorm WarningAMACollingsworth, Donley78 min
Feb 9, 9:13 PM CSTSpecial Weather StatementAMACollingsworth32 min
Feb 10, 3:48 PM CSTWinter Storm WatchAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more23 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.